Massachusetts, 2020

High Wind and Strong Wind in Massachusetts, January 12, 2020

January 12, 2020 · NWS BOX · 39 events in 12 counties and zones

High pressure offshore and a weather system over the Midwest combined |to bring southwest winds along the Eastern Seaboard that led to some minor damage.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High pressure offshore and a weather system over the Midwest combined |to bring southwest winds along the Eastern Seaboard that led to some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 12, 3:44 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 12, 3:44 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
344 AM EST Sun Jan 12 2020

.SYNOPSIS...
A cold front moves through Southern New England this morning,
bringing showers, isolated thunder, record warmth, and strong
wind gusts. Colder drier air will then move in during the
afternoon and tonight. High pressure will build over Eastern
Canada, maintaining the dry weather over us Monday and part of
Tuesday. Unsettled with a couple of storm systems for midweek,
though precipitation will be mostly wet instead of wintry. Dry,
windy, and much colder Thursday night and Friday. Another storm
system will likely impact the region next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Low pressure moving from the Eastern Great Lakes to Northern New
England this morning. This will swing a cold front through
Southern New England during the morning. Showers along the front
were moving through Eastern NY and PA this morning, and trend to
the CT Valley 5-7 AM. The trend then carries them to the
Central Hills 8-9 AM and the Coastal Plain 9-10 AM. Timing is
approximate. Residence time of the showers is about 2 hours.
There is a possibility of isolated lightning with the showers,
as guidance shows limited instability.

Strong low level southwest winds overhead. BOX VAD Wind Profile
measured 60-70 kt at 3000-4000 feet AGL, with 50 kt at 2000
feet. Expect showers to drag some of this wind to the surface in
gusts this morning. Gusts of 40-45 kt/45-50 mph are expected,
with a lower probability of 50 kt/60 mph. A Wind Advisory
continues through this afternoon.

The surface low pressure and its supporting upper shortwave move
off through the Maritimes this afternoon. West southwest winds
will bring in drier air and associated clearing skies.

Then there are the temperatures. Model guidance clearly
underestimated the depth of mixing as well as the eventual high
temperatures. It was clear temperature records would be broken,
but not the degree to which they were broken. Mixing today is
expected to reach to at least 900 mb, and after yesterday a mix
to 850 mb should also be considered. Temps at 850 mb will cool a
little compared with yesterday, but will range from 4 to 7C.
This suggests mid 60s to low 70s, which will be the general
range of the forecast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
High pressure builds over Eastern Canada tonight and Monday.
This brings a northeast flow to Southern New England, with
increasing moisture below 850 mb. Expect clouds to move in from
the Gulf of Maine late tonight and last into Monday. No lift
will accompany the clouds, and the subsidence of the high should
work against this. So no showers are expected.

Temperatures fall to the 20s before the clouds move in, then
rise into the 30s and low 40s Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

Highlights...

* Warmer Tuesday and dry early.

* Unsettled midweek: weak warm front Tue night brings light precip,
  mainly rain. Stronger storm system may bring rain and some snow
  Wed night into early Thu.

* As colder air rushes in, very strong winds Thu night along the
  coast with strong gales or storm force wind gusts over coastal
  waters.

* Next potentially impactful winter storm comes next weekend, though
  details uncertain at this time.

Details...

Monday night into Tuesday afternoon...

High sfc pressure centered over Qubec and zonal mid level flow stick
around through mid day Tuesday keeping things dry. Low/mid level
moisture lingers though, keeping skies at least partly cloudy.
Clouds increase through the day ahead of the late arrival of a warm
front. The airmass will be trending warmer with high temps several
degrees above what we saw on Monday, mainly in the 40s. It remains
several degrees warmer than normal for early January.

Tuesday evening through Wednesday...

WAA kicks in in earnest Tuesday evening as the high pressure moves
off to the east allowing a low center to move out of the upper Great
Lakes region east into southern Quebec. The associated warm front
lifts north through southern New England Tuesday evening bringing
WAA and decent isentropic lift enough to generate light showers from
Tuesday evening through the early morning hours of Wednesday. Most
anywhere could see showers but QPF amounts will be light. Given the
warmer than average temperature profile most everyone should see
precip fall as rain, though can't rule out some light snow across
the highest terrain.

Rain comes to an end by mid-late morning as a cold front moves
through between 12Z and 18Z ushering in a drier post frontal
airmass. Dewpoints drop from the 30s/40s to the 20s/30s. Even so,
we'll get another unusually warm day with highs making it into the
40s and low 50s. Cloudcover decreases, if briefly so we should see
breaks of sun before clouding over once again overnight.

Wednesday night and Thursday...

A good deal of uncertainly introduced at this time period owing to
stark model-to-model and run-to-run discrepancies with how the next
storm system evolves. At the synoptic scale we see a strong 500 mb
trough and sfc low pressure evolving over the Great Lakes before
dropping through New England Wednesday night and Thursday bringing
both rain and snow back into the forecast. One of the flies in the
ointment is the trend in the last few runs of the GFS to greatly
reduce the strength and even presence of this stronger surface low,
in which case precipitation would be negligible. For now will lean
heavily on the EC/Canadian solution given its consistency in showing
the storm system, though less certain on low placement and rain/snow
delineation. For now based on EPS probabilities the best chance of
seeing up to an inch of snow would be for areas along and north of
the MA Pike, and even moreso north of RT 2. However, given that
we're 5 days out confidence in precip type is low. Highs will be
cooler but still above average, in the upper 30s/low 40s.

Thursday night through Saturday...

Thursday night temperatures take a dive in strong CAA. 850 mb temps
will drop from around -5C Thursday morning to -13C Friday morning,
bringing low sfc temps in the teens/low 20s and highs on Friday in
the upper 20s/low 30s. This will likely be the first time we
experience colder than normal temperatures in quite some time. Along
with the cold comes very gusty winds (though these will also depend
on the strength of the low) in the CAA pattern behind the departing
low. Strongest winds would be Thursday night into early Friday,
especially along the coast and over the waters where we may need
wind headlines both on land and over the waters. Friday sfc high
pressure crosses the region keeping things dry with decreasing
winds.

All major synoptic models continue to show a very strong (and
potentially impactful) winter storm moving in over the weekend, as a
deep mid level trough and strong sfc low dig through the Ohio Valley
and into New England by Sunday. Still too far out to get into
details on start time and type of precip, but a snowy system is a
possibility by Friday night/Saturday.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...

MVFR ceilings with patchy IFR over Cape Cod and South Coast. A
cold front approaches from New York this morning with showers
and possibly an isolated thunderstorm. Expect the showers to
last 1-2 hours, ending 9-10 AM in the west and Noon to 1 PM in
the east. Strong winds at 2000-4000 feet will generate low level
wind shear until the cold front moves past. Drier air moves in
behind the cold front, which will bring VFR and clearing skies
this afternoon. Gusty west winds of 35 to 40 kt are expected.

Tonight...

High pressure builds over Eastern Canada and brings diminishing
wind to New England. Winds turn out of the north, then northeast
by morning. Expect VFR and mostly clear skies, but with clouds
moving in off the Gulf of Maine toward morning.

Monday...

MVFR cigs expected, especially along he east and the South
Coast. VFR bases in the west. Winds light northeast to east.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA.

Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.

Wednesday: VFR.

Wednesday Night: VFR. Breezy. Chance RA or SN.

Thursday: VFR. Windy with gusts up to 35 kt. Chance RA or SN.

&&

.MARINE...
Today...

Southwest winds gusting 25 to 35 kt. A cold front approaches
from the west, bringing a line of showers. These showers may
bring stronger winds to the surface in gusts, with potential for
40-45 kt gusts. Once the cold front moves through, winds this
afternoon shift out of the west and diminish. But expect gusts
of 30 to 35 kt during the afternoon. Seas 2 to 5 feet near
shore, and 7 to 14 feet on the exposed waters.

Tonight...

High pressure building over Quebec will diminish winds over the
waters. Wind directions will shift, first from the north and
eventually from the northeast. Lingering Small Craft winds
early in the night, diminishing overnight.

Monday...

Northeast winds will be less than 25 kt. Lingering 5 to 7 foot
seas on the outer waters, subsiding through the day. Northeast
wind will bring low clouds from the Gulf of Maine over the
Southern New England waters.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain.

Thursday: Low risk for gale force winds with gusts up to 40 kt.
Seas up to 5 ft. Chance of rain.

&&

.CLIMATE...
Note...Temperatures today are starting at record levels at three
of our four climate sites, and are expected to rise a few
degrees higher during the day.

Record warmest lows for Saturday Jan 11th ...

BOS 49, New Record, previously 45/1983
ORH 46, New Record, previously 37/1972, 1983 and 2017
BDL 42, New Record, previously 41/1924
PVD 44, New Record, previously 43/1924

Record highs for Saturday Jan 11th ...

BOS 70, New Record, previously 62/1975
ORH 63, New Record, previously 58/1924
BDL 68, New Record, previously 60/1983
PVD 65, New Record, previously 61/1975

Record highs for Sunday Jan 12th...

BOS 61/1913, 1975 and 2017 ... Midnight temperature 65
ORH 59/2018 ... Midnight temperature 61
BDL 60/2018 ... Midnight temperature 59
PVD 62/2018 ... 1 AM temperature 62

All-Time January Record Highs...

BOS 72: 01/26/1950
ORH 67: 01/26/1950
BDL 72: 01/06/2007
PVD 69: 01/29/2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 PM EST this afternoon for CTZ002>004.
MA...Wind Advisory until 4 PM EST this afternoon for MAZ002>024-026.
RI...Wind Advisory until 4 PM EST this afternoon for RIZ001>008.
MARINE...Gale Warning until 5 PM EST this afternoon for ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...WTB/Belk
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/Belk
MARINE...WTB/Belk
CLIMATE...
Hazardous weather outlook, Jan 12, 3:46 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
346 AM EST Sun Jan 12 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-130900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
346 AM EST Sun Jan 12 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-130900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
346 AM EST Sun Jan 12 2020

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

In addition, strong gale or storm force west to northwest gusts are
possible Thursday and especially Thursday night over all coastal
waters with very rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 strong wind, 7 high wind. Local standard time, as filed.

Strong Wind, Northern Worcester

When
January 12, 3:47 AM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Ware Rd in Warren.

Strong Wind, Western Middlesex

When
January 12, 3:55 AM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Park Ave West in Lowell.

Strong Wind, Suffolk

When
January 12, 4:05 AM EST
Where
Suffolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Fenway near Hemenway Terrace in Boston.

Strong Wind, Western Plymouth

When
January 12, 4:09 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on a house on Rice Ave in Rockland.

Strong Wind, Western Norfolk

When
January 12, 4:18 AM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a pole and wires down on Rt 9 in Wellesley.

Strong Wind, Western Plymouth

When
January 12, 5:02 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Highland St in Middleboro.

High Wind, Barnstable

When
January 12, 5:08 AM EST
Where
Barnstable forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The Blue Hill Observatory reported a gust of 64 mph.

Strong Wind, Eastern Hampden

When
January 12, 5:22 AM EST
Where
Eastern Hampden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Rt 32 in Monson.

Strong Wind, Western Middlesex

When
January 12, 5:37 AM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on wires on Marshall St in Holliston.

Strong Wind, Western Plymouth

When
January 12, 5:37 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking East St. in Halifax.

High Wind, Eastern Norfolk

When
January 12, 5:47 AM EST
Where
Eastern Norfolk forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a wind gust of 67 mph in Milton.

Strong Wind, Eastern Plymouth

When
January 12, 6:05 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Barque Hill Dr as well as 11 other locations in Norwell.

Strong Wind, Western Plymouth

When
January 12, 6:17 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Grove St in Pembroke.

Strong Wind, Eastern Plymouth

When
January 12, 6:20 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on a car on Old Plainfield Pk in Scituate.

Strong Wind, Northern Worcester

When
January 12, 6:26 AM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking most of Bragg Hill Rd in Westminster.

Strong Wind, Western Plymouth

When
January 12, 6:30 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Franklin St in Halifax.

Strong Wind, Western Norfolk

When
January 12, 6:40 AM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Miller St in Norfolk.

Strong Wind, Western Norfolk

When
January 12, 6:41 AM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Hartford St in Westwood.

High Wind, Barnstable

When
January 12, 6:42 AM EST
Where
Barnstable forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

An amateur radio operator reported a wind gust of 71 mph in Woods Hole.

Strong Wind, Eastern Plymouth

When
January 12, 6:44 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking Congress St in Duxbury.

Strong Wind, Northern Bristol

When
January 12, 6:47 AM EST
Where
Northern Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Hillside Ave in Rehoboth.

Strong Wind, Northern Bristol

When
January 12, 6:49 AM EST
Where
Northern Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking Prescott St in Attleboro.

Strong Wind, Northern Bristol

When
January 12, 6:49 AM EST
Where
Northern Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking Prescott St in Attleboro.

High Wind, Eastern Plymouth

When
January 12, 6:51 AM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Plymouth Airport reported a gust of 58 mph.

Strong Wind, Southern Worcester

When
January 12, 6:56 AM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a large tree and wires down on Christian Hill Rd in Upton.

Strong Wind, Southeast Middlesex

When
January 12, 7:11 AM EST
Where
Southeast Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An amateur radio operator reported a large tree down blocking Yale Ave in Wakefield.

Strong Wind, Southern Worcester

When
January 12, 7:14 AM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking Lebanon Hill Rd in Southbridge.

Strong Wind, Eastern Plymouth

When
January 12, 7:14 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a large tree down across Marginal St in Marshfield.

Strong Wind, Western Plymouth

When
January 12, 7:16 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Mountain Ave in Pembroke.

Strong Wind, Northern Worcester

When
January 12, 7:21 AM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Bragg Rd in Warren.

Strong Wind, Eastern Hampden

When
January 12, 7:24 AM EST
Where
Eastern Hampden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Robbins Rd in Monson.

High Wind, Barnstable

When
January 12, 7:27 AM EST
Where
Barnstable forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

A wind gust of 64 mph was reported at Otis AFB.

Strong Wind, Eastern Norfolk

When
January 12, 7:27 AM EST
Where
Eastern Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on King St in Cohasset.

Strong Wind, Eastern Plymouth

When
January 12, 7:28 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Hidden Acres Dr in Duxbury.

Strong Wind, Western Plymouth

When
January 12, 7:33 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down blocking half of Brooks St in Plympton.

Strong Wind, Eastern Plymouth

When
January 12, 7:37 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Sherwood Rd in Hingham.

Strong Wind, Eastern Plymouth

When
January 12, 8:30 AM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on Myrtle near Keene St in Duxbury.

High Wind, Barnstable

When
January 12, 9:05 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

An amateur radio operator reported a wind gust of 58 mph in Truro.

High Wind, Barnstable

When
January 12, 9:30 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

An amateur radio operator reported a 58 mph wind gust in Provincetown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869445, 869446, 869448, 869450, 869453, 869455, 869440, 869456, 869459, 869460, 869438, 869463, 869465, 869468, 869470, 869471, 869472, 869473, 869431, 869474, 869475, 869476, 869477, 869441, 869534, 869535, 869536, 869537, 869538, 869539, 869540, 869432, 869541, 869542, 869543, 869544, 869545, 869435, 869436.